MAUDE Adverse Event Report: VENTANA MEDICAL SYSTEMS INC BENCHMARK ULTRA; SLIDE STAINER, AUTOMATED

VENTANA MEDICAL SYSTEMS INC BENCHMARK ULTRA; SLIDE STAINER, AUTOMATED
Catalog Number 05342716001
Medical Device Problem Code Intermittent Program or Algorithm Execution (4035)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/26/2023
Type of Reportable Event Malfunction
Event or Problem Description
The initial reporter alleged that two patient sample slides were stained with the wrong antibody on benchmark ultra serial number (b)(6).The first patient sample slide was allegedly labeled to be stained with the pms2 antibody protocol, but the slides were stained and run with the cd117 antibody.The second patient slide was labeled with the cd117 antibody protocol but was stained with the cd3 protocol when run.The issue was identified at the lab.No harm is alleged.
 
Additional Manufacturer Narrative
The investigation is on-going.A supplemental mdr will be filed upon completion of the investigation.
 
Additional Manufacturer Narrative
An investigation determined that a software bug causes the generation of duplicate unique slide identifiers (usids) for internal orders entered directly into the system software.The issue does not apply to external orders received from the customer's laboratory information system (lis).The system software generates the usids/barcodes for new internal orders based on several factors, including the host id and the value of the last barcode allocated.The value of the last barcode allocated in the software's configuration table determines the usid/barcode value to be utilized for the next new order.With each internal order, the value of one (1) is added to the last barcode allocated, and the new value is stored in the table.This value updates normally when the last barcode allocated is between 0 to 99,999.Once the value reaches 99,999, new internal orders will start incrementing beginning at 99,999.This leads to a range of uisds being recycled or reused, hence the term "duplicate" usids.Even though usids are duplicated by the software, this alone does not cause inappropriate staining and requires other factors such as: -the end user creates an order in the software, prints a slide label, and then deletes the order in the software without discarding the initial label.-a completed slide is reinserted into the instrument.There are no user actions that can modify the last barcode allocated value.Data analysis showed internal printed slide labels consisting of the usid/barcode: "ve0376c001896a" were scanned more than once by the staining instrument barcode scanner.The data verifies a "duplicate usid" event occurred for the alleged slides.Customers have been notified of the issue and the issue is addressed in a new software update.There are several mitigating factors that allow the detectability of this scenario: the expected staining pattern of the intended assay, the use of the same slide and/or internal positive controls, comparison of the label to the run report which will show a protocol mismatch, and interpretation in conjunction with other relevant clinical information and assay results.

Brand Name
BENCHMARK ULTRA
Common Device Name
SLIDE STAINER, AUTOMATED
Manufacturer (Section D)
VENTANA MEDICAL SYSTEMS INC
1910 e innovation park dr
tucson AZ 85755
Manufacturer (Section G)
VENTANA MEDICAL SYSTEMS INC
1910 e innovation park dr
na
tucson AZ 85755
Manufacturer Contact
timothy blair
1080 us hwy 202 s
building 500, room: 3530
branchburg, NJ 08876
9253534412
MDR Report Key17004319
Report Number2028492-2023-00030
Device Sequence Number7126164
Product Code KPA
UDI-Device Identifier04015630981052
UDI-Public04015630981052
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
510K EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 07/26/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number05342716001
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/26/2023
Supplement Date Received by Manufacturer07/18/2023
Initial Report FDA Received Date05/25/2023
Supplement Report FDA Received Date07/26/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient SexUnknown